Algebraic & Geometric Topology

Product and other fine structure in polynomial resolutions of mapping spaces

Stephen T Ahearn and Nicholas J Kuhn

Full-text: Open access


Let MapT(K,X) denote the mapping space of continuous based functions between two based spaces K and X. If K is a fixed finite complex, Greg Arone has recently given an explicit model for the Goodwillie tower of the functor sending a space X to the suspension spectrum ΣMapT(K,X).

Applying a generalized homology theory h to this tower yields a spectral sequence, and this will converge strongly to h(MapT(K,X)) under suitable conditions, eg if h is connective and X is at least  dim K connected. Even when the convergence is more problematic, it appears the spectral sequence can still shed considerable light on h(MapT(K,X)). Similar comments hold when a cohomology theory is applied.

In this paper we study how various important natural constructions on mapping spaces induce extra structure on the towers. This leads to useful interesting additional structure in the associated spectral sequences. For example, the diagonal on MapT(K,X) induces a ‘diagonal’ on the associated tower. After applying any cohomology theory with products h, the resulting spectral sequence is then a spectral sequence of differential graded algebras. The product on the E–term corresponds to the cup product in h(MapT(K,X)) in the usual way, and the product on the E1–term is described in terms of group theoretic transfers.

We use explicit equivariant S–duality maps to show that, when K is the sphere Sn, our constructions at the fiber level have descriptions in terms of the Boardman–Vogt little n–cubes spaces. We are then able to identify, in a computationally useful way, the Goodwillie tower of the functor from spectra to spectra sending a spectrum X to ΣΩX.

Article information

Algebr. Geom. Topol., Volume 2, Number 2 (2002), 591-647.

Received: 29 January 2002
Accepted: 25 June 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55P35: Loop spaces
Secondary: 55P42: Stable homotopy theory, spectra

Goodwillie towers function spaces spectral sequences


Ahearn, Stephen T; Kuhn, Nicholas J. Product and other fine structure in polynomial resolutions of mapping spaces. Algebr. Geom. Topol. 2 (2002), no. 2, 591--647. doi:10.2140/agt.2002.2.591.

Export citation


  • J. F. Adams, Prerequisites (on equivariant stable homotopy) for Carlsson's lecture, Algebraic topology (Aarhus, 1982), Springer L. N. Math. 1051(1984), 483–532.
  • S.T. Ahearn, Product structures on generalized Eilenberg–Moore spectral sequences, dissertation, University of Virginia, 2000.
  • D.W. Anderson, A generalization of the Eilenberg–Moore spectral sequence , Bull. A.M.S. 78(1972), 784–788.
  • G. Arone, A generalization of Snaith–type filtration , Trans. A.M.S. 351(1999), 1123–1250.
  • M.Bendersky and S.Gitler, The cohomology of certain function spaces, Trans. A.M.S. 326(1991), 423–440.
  • W. Dwyer and J. Spalinski, Homotopy theories and model categories, in the Handbook of Algebraic Topology, Elsevier, 1995, 73-126.
  • T. G. Goodwillie, Calculus I: the first derivative of pseudoisotopy, K–theory 4 (1990), 1–27.
  • T. G. Goodwillie, Calculus II: analytic functors, K–theory 5 (1992), 295–332.
  • T. G. Goodwillie, Calculus III: the Taylor series of a homotopy functor, June, 2002 version of the preprint.
  • J. R. Klein, The dualizing spectrum of a topological group, Math. Ann. 319 (2001), 421–456.
  • N. J. Kuhn, The geometry of the James-Hopf maps, Pac. J. Math. 102(1982), 397–412.
  • N. J. Kuhn, Stable splittings and the diagonal, in Homotopy Methods in Algebraic Topology ( Boulder, CO,1999), A.M.S. Cont.Math.Ser. 271(2001), 169–181.
  • N. J. Kuhn, The McCord model for the tensor product of a space and a commutative ring spectrum, preprint, 2002.
  • L. G. Lewis, J. P. May, J. McClure, and M. Steinberger, Equivariant stable homotopy theory, Springer L. N. Math. 1213, 1986.
  • M. Lydakis, Smash products and $\Gamma$–spaces, Math. Proc. Camb. Phil. Soc. 126(1999), 311–328.
  • J. P. May, The geometry of iterated loop spaces, Springer L. N. Math. 271, 1972.
  • R. McCarthy, On $n$–excisive functors of module categories, to appear in Math.Proc.Camb.Phil.Soc.
  • L. Schwartz, A propos de la conjecture de non–réalisation due à N.Kuhn, Invent. Math. 134(1998), 211–227.
  • E. H. Spanier, Function spaces and duality, Ann. Math. 70(1959), 338–378.
  • M. Weiss and B. Williams, Automorphisms of manifolds and algebraic K–theory, part II, J. P. A. A. 62(1989), 47–107.
  • G. W. Whitehead, Elements of homotopy theory, Springer Graduate Text in Math. 61, 1978.